Five Dangerous Symptoms of LSD Overdose

LSD, lysergic acid diethylamide, is a potent hallucinogenic drug. LSD is made from a fungus called ergot, which is found in rye and other grains. It is synthesized into multiple forms, but generally users ingest LSD on small pieces of paper soaked in the substance with colorful designs on the paper, called blotter paper.1

LSD does not work in the brain in the same way as other chemicals, so it does not have the same addictive qualities as other drugs like cocaine and morphine. However, LSD can cause a psychological addiction to the feelings that the drug produces.2

Those who use LSD can also develop a tolerance to the drug, needing more of the substance to achieve the same high. When individuals take more and more of the drug, they are at risk of overdose.

Five symptoms of overdose include the following:

1. Pseudo-hallucinations

Illusions that result from misinterpreting actual experiences. When a person uses LSD, he may see and hear things that are not real, causing extreme panic or fear. An individual’s trip often magnifies his emotions before taking the LSD. This extreme panic or fear can lead to dangerous and life-threatening reactions because if a he sees something terrifying, it is unlikely that he can be convinced that it is not real because of the current altered mental state.

2. Synesthesia

Synesthesia is when a person using LSD has a crossover experience like hearing sounds coming from a visual image rather than just hearing the sound itself. Many LSD users describe it as hearing colors. Other crossover emotions are reported too due to the strong hallucinatory effects of the drug.

3. Extreme Depression

Because LSD side effects are so extreme, using too much of the drug can produce serious depression once the drug wears off. This can cause the individual to return again and again to the drug to keep the serious depression away.

>>> READ THIS NEXT: Start with Drug Detox

 

4. Intense Fear

LSD causes extreme hallucinations, which can result in intense fear in the person taking the drug. LSD overdoses are characterized by these unreasonable fears and can result in the people making rash decisions to escape from the fearful situation. Trying to escape from fear during a LSD high can result in life-threatening situations and even death.

5. Unpredictable Emotions

Because each person’s body has a unique reaction to drugs like LSD and each trip can produce different experiences, the emotions that accompany a LSD high can be unpredictable. The level of emotional side effects can be directly related to the amount of the drug that was taken, so those who overdose on LSD may become almost uncontrollable in their responses to certain situations.3
 

Finding Treatment for LSD Abuse

LSD overdose is most-often treated by providing a calm environment where the person coming off of the drug can do so in a safe manner. Occasionally benzodiazepines are administered to treat the symptoms of agitation. Respiratory support may also be required while the body rids itself of the drug’s toxins.

If you or a loved one struggles with LSD abuse or addiction, we are here to help you. Call our toll-free helpline 24 hours a day to speak to an admissions coordinator about treatment options. We can connect you to the best treatment available for your situation and can even check your insurance coverage to see what help is available to you. Please call 877-345-3299 now.


Save on Pinterest
Share on Facebook
Tweet This
Share on LinkedIn


Sources

1 "LSD." Let’s Get Smart About Drugs, December 27, 2017.

2 "Hallucinogens." National Institute on Drug Abuse, January 2016.

3 "LSD." Alcohol and Drug Foundation, August 20, 2018.

,


Free Assessment / Confidential Call: 877-345-3299
Send us an Email

Top